Brantford Police Update the Public After Multiple Suspected Drug Overdoses

The Brantford Police Services (BPS) are investigating several suspected drug overdoses which are believed to be the result of drugs being mixed with fentanyl.

Police report that between 7:30 a.m. and 8:00 p.m. on Friday January 10th, 2020 BPS along with Emergency Medical Services responded to four suspected drug overdose fatalities. During the same time frame two additional individuals were transported to hospital and treated for suspected drug overdoses. The individuals were male and between 26 and 38 years of age.

Investigators are currently awaiting the results of post-mortem investigations for more information. Police are asking that any individuals who have information about suspected drug activity contact the BPS at 519-756-7050. If you want to remain anonymous you can contact Brantford-Brant Crime Stoppers at 519-750-8477 or 1-800-822-8477 or visit www.tipsubmit.com to submit a tip online.

Police are also asking the community to be aware of these overdoses and know the risks associated with drug use. Anyone using drugs should use caution when taking any drug that is not prescribed to you and new drug users should be aware that they are particularity at risk to drugs that have been cut with fentanyl.

Fentanyl is an opioid similar to morphine that is usually prescribed in a patch form as a painkiller, although it is 50-100 times more toxic than morphine. If you think someone is suffering from a drug overdose, call 9-1-1 immediately and if available give the person naloxone, an emergency medication that can temporarily reverse the effects of opioid overdoses. Naloxone is only a temporary treatment and can wear off so 9-1-1 should still be called.

If you have taken drugs or have drugs on you the Good Samaritan Law protects you when calling 9-1-1. The Good Samaritan Law provides an exemption from charges of possession of a controlled substance, charges concerning a pre-trial release, probation order, conditional sentence or parole violations related to possession for people who call 9-1-1 for themselves or another person suffering an overdose, as well as anyone who is at the scene when emergency help arrives.

For those who use illicit drugs they are reminded to never use alone, start with a small amount, do not mix substances and call 9-1-1 immediately if they suspect someone is having an overdose. In addition, users are advised to have a response plan, use drugs only where help is easily available and be prepared to give breaths or administer naloxone until help arrives.

Typical symptoms of an overdose include no strength or energy, trouble staying awake, cold or clammy skin, slow heartbeat, trouble breathing, slow or shallow breathing, gurgling or snoring sounds, blue or purple fingernails and/or lips and non-response to shouting.

Add Your Voice

Is there more to this story? We'd like to hear from you about this or any other stories you think we should know about. Contribute your voice on our contribute page.

Leave a Reply